Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Lincoln, IL

July 19, 2020Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 19, 2020, 8:17 PM CDT for Clark County, Edgar County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 8:17 PM CDT (01:17 UTC)
Expired
Jul 20, 2020, 2:15 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:00 AM CDTHEAVY RAIN 2.11Edgar County Airport, IL6-HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS53 KILX 200117
FFWILX
ILC023-045-200715-
/O.NEW.KILX.FF.W.0031.200720T0117Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
817 PM CDT Sun Jul 19 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Edgar County in east central Illinois...
  Clark County in east central Illinois...

* Until 215 AM CDT Monday.

* At 811 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4-5 inches of rain has fallen 
  over northern parts of Edgar county...creating ongoing flash 
  flooding. Additional rainfall of 2-3 inches has fallen over the 
  southern part of the county and water is beginning to flow over 
  some roads.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Paris, Marshall, Casey, Chrisman, Martinsville, Kansas, Westfield,
  Hume, Brocton, Vermilion, Redmon, Clarksville, Oliver, Dennison,
  West Union, Edgar, York, Darwin, Orange and Isabel.

Additional rainfall amounts of 2-4 inches are possible in the warned 
area as additional thunderstorms move over the same areas of 
southern Edgar county and into Clark county over the next several 
hours.

This includes Interstate 70 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3916 8765 3918 8775 3918 8801
      3948 8801 3948 8796 3979 8797 3980 8794
      3988 8793 3988 8754 3948 8754 3948 8765
      3947 8753 3937 8753

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Auten
2 follow-up statements
109 
WGUS73 KILX 200614
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
114 AM CDT Mon Jul 20 2020

ILC023-045-200715-
/O.CON.KILX.FF.W.0031.000000T0000Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgar-Clark-
114 AM CDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT MONDAY
FOR EDGAR AND CLARK COUNTIES...

At 110 AM CDT, Doppler radar indicated rain falling across the 
warned area, though it has diminished in intensity. Radar and 
surface reports indicate that 3 to 5 inches of rain has fallen over 
Edgar and northern Clark Counties, with locally higher amounts along 
highway 136. Some roads continue to have ponding of water, 
especially near creeks and low lying areas. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Paris, Marshall, Casey, Chrisman, Martinsville, Kansas, Westfield,
Hume, Brocton, Vermilion, Redmon, Clarksville, Oliver, Dennison, West
Union, Edgar, York, Darwin, Orange and Isabel.

This includes Interstate 70 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3916 8765 3918 8775 3918 8801
      3948 8801 3948 8796 3979 8797 3980 8794
      3988 8793 3988 8754 3948 8754 3948 8765
      3947 8753 3937 8753

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
171 
WGUS73 KILX 200711
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
211 AM CDT Mon Jul 20 2020

ILC023-045-200721-
/O.EXP.KILX.FF.W.0031.000000T0000Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgar-Clark-
211 AM CDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR EDGAR AND CLARK COUNTIES WILL EXPIRE
AT 215 AM CDT MONDAY...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3916 8765 3918 8775 3918 8801
      3948 8801 3948 8796 3979 8797 3980 8794
      3988 8793 3988 8754 3948 8754 3948 8765
      3947 8753 3937 8753

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:27 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 6:27 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
627 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 313 PM CDT Sun Jul 19 2020

A few strong to severe storms are possible this evening over the
southern half of the state. Gusty winds and locally heavy rain may
accompany these storms. The frontal boundary responsible for the
active weather will waver across the region for much of the week.
This will result in daily chances for thunderstorms, though many
hours will be dry. Seasonable temperatures are expected for the
next several days.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

Main concerns in the near term are the severe thunderstorm chances
this afternoon and ongoing heat and humidity with heat advisory in
effect for portions of central Illinois.

This afternoon, effective cold front/outflow from earlier storms
stretches from near Champaign west-southwest towards Springfield.
South of the boundary and despite considerable cloudiness today,
temperatures have warmed into the upper 80s to lower 90s with dew
points into the mid to upper 70s. This is contributing to
moderately strong instability across the region. Storms
redeveloping along the southward moving frontal/outflow boundary
will be able to become strong with damaging winds the primary
hazard, though isolated hail cannot be ruled out. Displaced well
south of a belt of stronger westerlies aloft, deep layer shear is
sub-marginal and remains the primary limiting factor for a more
organized severe threat today.

Meanwhile, heat indices in excess of 100F are occurring across
portions of central Illinois today. Passage of the front and
falling  temperatures from any rain cooled air should mark the
end of the ongoing heat wave and will allow the heat advisory to
expire and will cancel some counties north of the boundary where
temperatures are only in the mid 80s. Temperatures tonight will
fall into the mid to upper 60s and be more seasonable Monday,
warming into the mid to upper 80s with a few 90s possible south of
I-70. The frontal boundary is progged to stall south of I-70 on
Monday, and will be the focus for additional thunderstorms, again
possibly strong to severe within a strongly unstable but weakly
sheared air mass.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

On Tuesday, a shortwave trough is progged to dig across the Upper
Midwest into the Great Lakes region. Mid level warm air advection
will increase across central Illinois in response to this wave
supporting additional scattered shower and thunderstorm chances
through the day. Cloud cover and precip will moderate temperatures
some with another day in the mid to upper 80s expected. The air
mass will remain moderately to strongly unstable but weakly
sheared which will temper any organized severe threat, but pulse
severe certainly couldn't be rules out.

Upper ridge will gradually strengthen back across the mid
Mississippi Valley Wednesday though the remainder of the week and
weekend. Temperatures will inch back up as a result with
widespread 90s back in place by the weekend along with heat
indices of 100F or greater. Forcing is more benign in nature
through the latter half of the week, and PoPs reflect typical
summertime scattered daytime favored convection with little to
hang your hat on with respect to timing and placement details at
this distance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun Jul 19 2020

VFR conditions should prevail at all TAF sites next 24hrs. Frontal
boundary and convection has pushed south of all TAFs including CMI
and DEC, so not expecting any precip rest of the night and winds
should be northwesterly this evening, but become light and
variable overnight and into tomorrow morning. Tomorrow winds will
be northeasterly but less than 10kts. Convection nearby the TAFs
will spread mid and high clouds over DEC and CMI. PIA/BMI/SPI will
just see cirrus this evening. Then expecting scattered mid clouds
tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063-
066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Auten
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 19 2020

ILZ027>031-036>038-040>048-202015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
309 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm or two is possible, mainly late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Saturday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-202015-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-202015-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and hail. The best chance for any
severe weather will be Monday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Local storm report, Jul 19, 5:41 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
07/19/2020  M1.77 INCH       VERMILION          IL   CO-OP OBSERVER

            SINCE 2 PM

&&

25
Local storm report, Jul 19, 6:10 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      CHRISMAN                39.80N 87.67W
07/19/2020                   EDGAR              IL   LAW ENFORCEMENT

            WATER FLOWING OVER RT. 36 EAST AND WEST OF CHRISMAN.
            BARRICADES BEING PUT UP. TIME ESTIMATED.

&&

25
Local storm report, Jul 19, 7:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 E CHRISMAN            39.80N 87.62W
07/19/2020  M5.00 INCH       EDGAR              IL   PUBLIC

            AFTERNOON RAINFALL

&&

25
Local storm report, Jul 19, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
749 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 SE PARIS              39.58N 87.65W
07/19/2020                   EDGAR              IL   TRAINED SPOTTER

            TREE BLOWN ONTO ROAD. TIME ESTIMATED.

&&

25
Local storm report, Jul 19, 7:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       6 NE PARIS              39.68N 87.61W
07/19/2020  M4.00 INCH       EDGAR              IL   PUBLIC

0600 PM     HEAVY RAIN       5 N HUME                39.87N 87.87W
07/19/2020  M1.80 INCH       EDGAR              IL   PUBLIC

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:51 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper6 hr
Jul 19, 11:03 PM CDTFlash Flood WatchILXClay, Crawford, Effingham, Jasper, Lawrence, Richland5 hr
Jul 20, 5:31 AM CDTRiver Flood WarningILXClay, Richland8 days

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.